Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 250, NWS Omaha, NE

October 13, 2000Jefferson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Oct 13, 2000, 7:24 PM CDT for Jefferson County, Nebraska. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 13, 2000, 7:24 PM CDT (00:24 UTC)
Expired
Oct 13, 2000, 8:00 PM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, NE

The radar

The Grand Island radar (KUEX), 111 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 7:25 PM CDTHail 0.88Reynolds, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 2:22 PM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, Oct 13, 2:22 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
222 PM CDT FRI OCT 13 2000

MAIN FORECAST PROBLEM IS SHORT TERM CHANCE OF THUNDERSTORMS...A FEW
COULD BE SEVERE ACROSS SERN NE AND SWRN IA THIS EVENING.  ATTENTION
AFTER THAT TURNS TO TEMPERATURES AND THE CHANCE OF PCPN DEVELOPING
SATURDAY NIGHT/SUNDAY.  SURFACE ANALYSIS EARLY THIS AFTERNOON (19Z)
SHOWED CDFNT EXTENDING FROM LOW PRESSURE CENTER OVER SWRN MN ACROSS
ERN NE AND INTO CNTRL KS.  THERE APPEARED TO BE A WEAK TROF AHEAD
OF THE CDFNT.  CONVERGENCE WILL BE MAXIMIZED NEAR SURFACE TROF...
WITH HIGHEST DEWPOINTS IN THE MID 50S TO THE LOWER 60S.  POSITIVE
BUOYANT ENERGY OF AROUND 1000 J/KG SHOULD BE AVAILABLE.  MODIFIED
OAX SOUNDING FROM 12Z INDICATED VALUES NEAR 1500 POSSIBLE.  RISK
OF SEVERE IS MAINLY IN THE FORM OF HAIL...BUT FAIRLY STRONG SPEED
SHEAR ALSO FAVORABLE FOR SOME DAMAGING WINDS WITH STRONGEST CELLS
DUE TO ENTRAINMENT OF DRIER AIR ALOFT.  MAIN LIFT AND CHANCE OF
PCPN SHOULD EXIT MUCH OF THE AREA AFTER ABOUT 06Z...FAR SERN NE
AND SWRN IA APPEARS TO HAVE A CHANCE MUCH OF THE NIGHT.  SINCE A
WEAKER VORT MAX MOVES TOWARD NERN NE LATE...LEFT SOME SLIGHT
CHANCE IN FOR THE OVERNIGHT HOURS.

FOR SATURDAY THROUGH SUNDAY...CLOSED MID TROPOSPHERIC CIRCULATION
OVER THE ROCKIES OPENS UP AND FLOW BECOMES MORE ZONAL.  UPSTREAM...
TROF DEVELOPS OVER THE GULF OF AK AND THE ERN PACIFIC.  FRONT WILL
MAINLY BE SOUTH OR EAST OF THE AREA SATURDAY...AND CHANCE OF PCPN
SEEMS QUITE LOW.  EXPECT HIGHS FROM THE UPPER 60S TO MID 70S.  A
WEAK SHORTWAVE EJECTS EWD ACROSS NE SATURDAY NIGHT/EARLY SUNDAY.
CLOUDS SHOULD INCREASE AND WILL GO WITH 20/30 PERCENT CHANCE OF
MEASURABLE PCPN.  CLOUDINESS IS EXPECTED TO LINGER WITH EAST OR
NORTHEAST LOW LEVEL WINDS AND HIGHS FROM THE UPPER 50S TO MID 60S.
3 TO 5 DAY PERIOD LOOKS UNEVENTFUL.  FIRST DRAFT OF THE WORK ZONES
WAS SENT.

.OMA...NONE
MILLER

In the hours before

Special weather statement, Oct 13, 4:35 PM CDT, 2 hours 49 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-140600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
435 PM CDT FRI OCT 13 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTER ACTIVATION MAY BE REQUIRED IN SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA THROUGH EARLY EVENING NEAR THE KANSAS AND MISSOURI
BORDER.

THUNDERSTORMS ARE POSSIBLE THIS EVENING EASTERN NEBRASKA AND
SOUTHWEST IOWA FROM AROUND NORFOLK AND TEKAMAH NEBRASKA AND ONAWA
IOWA SOUTH.  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH
ABOUT 9 PM FROM AROUND LINCOLN AND NEBRASKA CITY NEBRASKA AND
SHENANDOAH IOWA SOUTH TO THE KANSAS AND MISSOURI BORDERS.

THE ATMOSPHERE IS UNSTABLE WITH DEW POINTS IN THE UPPER 50S AND
LOWER 60S AND TEMPERATURES IN THE UPPER 70S AND LOWER 80S.  A COLD
FRONT MOVING THROUGH FROM THE WEST WILL HELP TRIGGER THUNDERSTORMS.

THE COMBINATION OF INSTABILITY AND WIND SHEAR SUGGEST THAT A FEW
STORMS COULD PRODUCE HAIL AND OR STRONG WINDS.  THE THREAT OF SEVERE
WEATHER IS EXPECTED TO END BY AROUND 9 PM.

POWERS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 7:17 PM CDTSevere Thunderstorm WarningOAXHarrison28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.